Browse

You are looking at 1 - 3 of 3 items for :

  • Facies - moon x
Clear All
Open access

Catherine D Zhang, Pavel N Pichurin, Aleh Bobr, Melanie L Lyden, William F Young Jr and Irina Bancos

Summary

Carney complex (CNC) is a rare multiple neoplasia syndrome characterized by spotty pigmentation of the skin and mucosa in association with various non-endocrine and endocrine tumors, including primary pigmented nodular adrenocortical disease (PPNAD). A 20-year-old woman was referred for suspected Cushing syndrome. She had signs of cortisol excess as well as skin lentigines on physical examination. Biochemical investigation was suggestive of corticotropin (ACTH)-independent Cushing syndrome. Unenhanced computed tomography scan of the abdomen did not reveal an obvious adrenal mass. She subsequently underwent bilateral laparoscopic adrenalectomy, and histopathology was consistent with PPNAD. Genetic testing revealed a novel frameshift pathogenic variant c.488delC/p.Thr163MetfsX2 (ClinVar Variation ID: 424516) in the PRKAR1A gene, consistent with clinical suspicion for CNC. Evaluation for other clinical features of the complex was unrevealing. We present a case of PPNAD-associated Cushing syndrome leading to the diagnosis of CNC due to a novel PRKAR1A pathogenic variant.

Learning points:

  • PPNAD should be considered in the differential for ACTH-independent Cushing syndrome, especially when adrenal imaging appears normal.

  • The diagnosis of PPNAD should prompt screening for CNC.

  • CNC is a rare multiple neoplasia syndrome caused by inactivating pathogenic variants in the PRKAR1A gene.

  • Timely diagnosis of CNC and careful surveillance can help prevent potentially fatal complications of the disease.

Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.

  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.

  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.

Open access

Hashem Bseiso, Naama Lev-Cohain, David J Gross and Simona Grozinsky-Glasberg

Summary

A 55-year-old woman diagnosed with sporadic MTC underwent total thyroidectomy 20 years ago. After the first surgery, elevated calcitonin levels in parallel with local disease persistence were noted and therefore she underwent repeated neck dissections. During follow-up, multiple foci of metastatic disease were noted in the neck and mediastinal lymph nodes, lungs and bones; however, the disease had an indolent course for a number of years, in parallel with a calcitonin doubling time of more than two years and without significant symptoms. During a routine follow-up visit 2 years ago, findings suggestive of Cushing’s syndrome were observed on physical examination. The biochemical evaluation demonstrated markedly elevated serum calcitonin level, in parallel with lack of cortisol suppression after an overnight 1 mg dexamethasone suppression test, lack of cortisol and ACTH suppression after high-dose IV dexamethasone 8 mg, elevated plasma ACTH up to 79 pg/mL (normal <46 pg/mL) and elevated 24-h urinary free cortisol up to 501 µg/24 h (normal 9–90 µg/24 h). After a negative pituitary MRI, she underwent IPSS, which was compatible with EAS. Whole-body CT demonstrated progressive disease at most of the tumor sites. Treatment with vandetanib at a dosage of 200 mg/day was commenced. The patient showed a significant, rapid and consistent clinical improvement already after two months of treatment, in parallel with biochemical improvement, whereas a decrease in tumor size was demonstrated on follow-up CT.

Learning points:

  • Ectopic Cushing’s syndrome due to ectopic ACTH secretion (EAS) by MTC is an uncommon and a poor prognostic event, being associated with significant morbidity and mortality.

  • We demonstrate that vandetanib is effective in controlling the signs and symptoms related to the EAS in patients with advanced progressive MTC.

  • We demonstrate that vandetanib is effective in decreasing tumor size and in inducing tumor control.